Belfast Telegraph

UK Website Of The Year

'Blue ghost' ecstasy caused William McLaughlin's seizure and death, says coroner

By Allan Preston

Published 20/02/2016

William McLaughlin was not known as a regular drug user
William McLaughlin was not known as a regular drug user

A man who died after suffering a seizure in hospital was killed by a potentially deadly form of the drug ecstasy known as blue ghost, an inquest found yesterday.

William Daniel McLaughlin (35) took an unknown number of the pills at a pub in Omagh in September last year. He passed away the following morning at South West Acute Hospital.

At Laganside House in Belfast yesterday, coroner Suzanne Anderson said she was satisfied the death was accidental and that a post-mortem had shown McLaughlin died "due to poisoning by MDMA, known as ecstasy".

Three witnesses - Mr McLaughlin's father Liam, his brother Gavin, and friend Tommy Moore - gave evidence.

In a statement read out in court, Gavin McLaughlin said: "I remember seeing him in a bit of a state and I thought he had taken something. He was agitated, he wasn't himself.

"I've since been told my brother had taken pills called blue ghost. My sister Zoe called me on Sunday morning to tell me he had died in hospital."

Tommy Moore, who was with the victim in the pub, said he noticed after a couple of games of pool that Mr McLaughlin "must have taken something". "From his behaviour, I knew he wasn't drunk - he was lying down and smacking his mouth," he added. "He was wired and out of it".

Mr Moore admitted that after going back to Mr McLaughlin's flat, the victim "handed me two pills and said 'bang them into you'," adding: "I can't remember what they looked like, but I knew they were ecstasy. The next thing I remember was being woken by my sister Mary who was crying and said (Mr McLaughlin) had died."

Speaking to the Belfast Telegraph after the inquest, Mr McLaughlin's brother and sister said they were shocked by his death because he was not known as a regular drug user.

"Apparently, he took one tablet," Ms McLaughlin said. "You hear of people taking loads and nothing happens. He hasn't done it for years.

"When he was younger, he would have dabbled in things. To do it one time and for this to happen, it just doesn't seem right."

Gavin McLaughlin said: "It's still very raw. He was a bad diabetic too and that's what I thought it was. I saw him in the house that night- that's why I was so shocked to hear it was pills."

He described his brother as an "outgoing, good lad" who loved music and fishing and said: "The family has been pulled apart."

Ms McLaughlin added: "There's always a risk no matter what you do, but you just don't think it's ever going to happen."

Blue ghost pills have been linked to a number of deaths across the Republic of Ireland in recent years.

In May last year, gardai said they suspected that 18-year-old student Ana Hick died after taking a mixture of pills including blue ghost at a Dublin night club.

In another widely reported case, at the Electric Picnic festival in 2013 in Co Laois, a 20-year-old man with a heart condition also died after taking blue ghost pills.

In a statement the Public Health Agency (PHA) said: "To date, we have not been made aware that this particular tablet, blue ghost, was being used here in Northern Ireland".

This time last year, the PHA issued a public warning on a super-strength form of MDMA called UPS. In 2014, there was also a warning over so called speckled rolex tablets, which are believed to be linked to 20 deaths.

From the web

Read More

From Belfast Telegraph